Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 361, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2002, 11:41 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 11:41 PM CDT (04:41 UTC)
- Expired
- Aug 22, 2002, 12:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 12:01 AM CDT | Thunderstorm Wind 57 E | Wessington Spgs, SD | Thunderstorm winds caused crop damage, including sunflower fields flattened. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 220441 CCA
SVRFSD
SDC003-073-220515-
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION TO INCLUDE PATHCAST
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT WED AUG 21 2002
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1215 AM CDT
* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WESSINGTON SPRINGS...OR
ABOUT 28 MILES NORTHEAST OF CHAMBERLAIN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CROW LAKE AT 1150 PM CDT
WHITE LAKE AT 1200 AM CDT
PLANKINTON AT 1210 AM CDT
THIS STORM WILL PRODUCE PENNEY SIZED HAIL AND WIND GUSTS TO 65 MPH.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4418 9892 4394 9895 4394 9880 4370 9878
4368 9833 4418 9836
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:25 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 8:25 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT WED AUG 21 2002 SEVERE THUNDERSTORM OVER GREGORY COUNTY WEAKENING RAPIDLY WITH JUST SOME ISOLATED THUNDERSTORMS OVER THE JAMES VALLEY. FRONT STRETCHING FROM ABOUT VTN TO YKN TO LSE. WATER VAPOR LOOP SHOWING TWO WAVES...ONE ACROSS CO AND ANOTHER MOVING NORTH INTO SOUTHERN SD. THIS LIKELY HELPED SPARK THE THUNDERSTORMS BUT PROFILERS NOT SHOWING ANY BACKING OF THE WINDS SO APPARENTLY FAIRLY WEAK. WITH THE LOW LEVEL JET VEERED TO THE SOUTHWEST...AND EXPECTED TO VEER FURTHER TO THE WEST...WE MAY NOT SEE A VERY EXPANSIVE AREA OF SHOWERS AND THUNDERSTORMS TONIGHT. WITH THE MAIN WAVE WELL OFF TO OUR WEST...WEAK SHEAR AND VERY LITTLE LOW LEVEL FORCING EXPECTED...WILL BACK OFF TO ISOLATED TO SCATTERED WORDING IN FORECAST PACKAGE. BELIEVE THAT THE BEST CONVECTION WILL BE TO OUR EAST AND SOUTH OVERNIGHT. .FSD...NONE 08
In the hours before
Local storm report, Aug 21, 7:21 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 N DALLAS SD 60 MPH TSTM GUST
08/21/02 GREGORY REPORTED BY PUBLIC.
TREE BRANCHES DOWN.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Aug 21, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 40 min |
| Aug 22, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 29 min |
| Aug 22, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 26 min |
| Aug 22, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 26 min |
| Aug 22, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 35 min |
| Aug 22, 4:01 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Aug 22, 4:40 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Aug 22, 6:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.